Facebook Pixel

I have just been prescribed Pristiq to help with my hyperhidrosis.

By May 17, 2010 - 11:51am
Rate This

I have just been prescribed Pristiq a anti depressant to help with my hyperhidrosis. I sweat randomly when something unexpected happens or i feel nervous. It dosent have to be alot just a little twinge of nervousness and once I feel that first bead of sweat on my face my nervousness increases and its a viscous cycle. I see one of the side effects Pristiq is actually hyperhidrosis....should I be seeking a second opinion? I already tried a different anti depressant (effexor) with limited if any results. However I did not notice any differences in mood when on effexor at all I am a generally happy person...sorry for the ramblings just feels good to get this off my chest.

Add a Comment6 Comments

EmpowHER Guest

I had severe sweating and was prescribed prestiq. It stops me from excessive sweating and hot flashes as well. been on this med now 6 months and it has stopped me from sweating. depression medications help other problems as well. Doctors also prescribe these medicines for overall pain as well.

March 4, 2012 - 10:13am
EmpowHER Guest

uhhh ya, if anything SNRIs INCREASE sweating, I think it increased my sweating at times, it heightened my anxiety... although it is POSSIBLE it will decrease it, I suppose. I would have gone with a beta blocker if anything.. wow...what a doctor...

July 22, 2010 - 10:34pm
HERWriter Guide

sa2430 - I answered this question on another thread. It's not clear if you asked the same question in two places and therefore may have not seen the answer so I'm pasting it below.

Also, antidepressants sometimes take several weeks to take effect. I would not expect your prescription to have an immediate impact if you choose to continue taking it.


Anon - Hyperhidrosis was seen as a side effect in 21 percent of the people involved in clinical trials for Pristiq, according to Drugs.com. http://www.drugs.com/sfx/pristiq-side-effects.html

It's not clear why an anti-depressant was prescribed to treat your condition. There are several topical treatments and medications that are typically used: http://www.empowher.com/condition/hyperhidrosis/treatments

Please use this information to decide whether to seek other treatments from your current physician or to see another doctor. Let us know if this helps you and how you do. Good luck, Pat

May 21, 2010 - 4:51pm

Furthermore, it has not just been my face but also my body itself chest down to waist that has been suffering from exessive sweating, I have tried applying Certain-Dri to my face and body, while it seems to help control the sweating it is rough on my skin, and I worry that it is not healthy to be applying that to myself on a regular basis.

May 21, 2010 - 10:16am
HERWriter Guide

Hi sa2430

Thanks for your question and welcome to Empowher!

I'm sorry you're dealing with hyperhydrosis, it's a really difficult condition to deal with. You mention that your excessive sweating is often caused by emotions and according to our Hyperhydrosis page, that is quite common.

"Primary hyperhidrosis may be triggered by:

High emotional states (eg, intense sadness, fear, anger, stress)
Spicy foods
Hot climates
Certain medications:
Fever-lowering medicines
Emetics (vomit-inducing medicines)
Pilocarpine "

sa2430, being put on Pristiq for hyperhydrosis is pretty serious stuff and you are right - a side effect is sweating! There are other options:

Lifestyle Changes
To help decrease the uncomfortable feeling and odor associated with sweating try:

Frequent clothing changes
Careful washing

Topical Treatments
A number of treatments can be applied to decrease sweating in a particular area. These include:

Aluminum chloride hexahydrate
Aluminum tetrachloride
Formalin compresses
Glutaraldehyde compresses
Iontophoresis (stimulation with electrical current)—needs to be repeated on a daily or weekly basis, eventually tapering off to every 1-2 weeks; may be used if prescription antiperspirants don't work

These are very rarely used due to their side effects, but may include:


Botulinum A Neurotoxin
This is the poison produced by the bacteria that cause botulism. Injections of this poison can decrease sweating in certain areas. It is often used on the palms of the hands and soles of the feet. The effect of one cycle of injections may last for 6-8 months for most patients.

Endoscopic thoracic sympathectomy—the destruction of nerves that stimulate sweating
Curettage—local removal of sweat glands via surgical scraping
Liposuction techniques

Read more on our Hyperhydrosis page here: http://www.empowher.com/condition/hyperhidrosis

sa2430, do you have a diagnosis of depression or is your excessive sweating (that is only occasional, from your post?) the only reason for being on Pristiq? If so, I would think a second opinion is definitely in order.

Do you feel that Pristiq is working for you? Do you feel better with it or without it? What other options aside from anti-depressants have you used? Botox is quite effective - have you heard of Botox being used for hyperhydrosis?

On our Hyperhydrosis page, check out all the articles about your condition, as well as personal accounts by women just like you - will you tell me what you think?


May 17, 2010 - 2:00pm
(reply to Susan Cody)

Thanks for the info, I have familiarized myself with some of the other options, I have been reluctant to try surgery and not sure about the botox I will look into that further. Also I have not been diagnosed with depression, I am fully happy and function normally except when I start sweating, my doctor seemed to think it would be beneficial to try it. I have been on pristiq for 4 days now, the first 2 days i had headaches and was dizzy but it seemed to have gone away. I had a mild case of sweating last night after drinking alcohol but it subsided. I dont know what to do otherwise now that the weather is turining hot and I am starting a new job on monday.

May 21, 2010 - 10:14am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.


Get Email Updates

Hyperhidrosis Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!